Contact dermatitis and cutaneous drug eruptions are both skin conditions triggered by external agents that are either in direct contact with the skin or ingested. Contact dermatitis shares many features with atopic dermatitis and eczema, including pruritus, erythema, scaling, oozing, and crusting. However, in the case of contact dermatitis, major clues to the diagnosis are the shapes found on the skin that demonstrate the particular locations of contact by the external irritant or allergic stimuli. These shapes can be classically linear like Toxicodendron dermatitis (poison ivy); geometric such as seen secondary to adhesives; in a splattered pattern secondary to liquid irritants (e.g., acids); or in the case of airborne triggers such as fragrances, concentrated on the face, neck, and other exposed regions of the body. Noting the location of the affected body part or parts is especially helpful in diagnosing contact dermatitis, such as the lower abdomen and ears in nickel dermatitis, dorsal feet in shoe dermatitis, and eyelids in dermatitis secondary to ingredients in nail polish. Other contact reactions can be more widespread, as is the case in some patients with atopic dermatitis and concomitant contact dermatitis due to preservatives or fragrances in lotions and detergents, respectively.
Cutaneous drug eruptions can be quite varied in their presentations, ranging from the sheets of micropustules overlying patches of broad erythema seen in acute generalized exanthematous pustulosis to the hemorrhagic mucosal erosions and vesicobullous lesions seen in Stevens-Johnson syndrome and toxic epidermal necrolysis. It is imperative to screen patients for associated features on physical examination such as fever, lymphadenopathy, and facial edema that can help distinguish a systemic drug hypersensitivity reaction such as drug reaction with eosinophilia and systemic symptoms (DRESS) from a simple morbilliform drug eruption. Blood work may also be needed in some patients with suspected DRESS to screen for eosinophilia, atypical lymphocytes, and evidence of end organ damage. Other drug eruptions may be more unique, such as the striking, deeply erythematous, circular patches and plaques of fixed drug eruptions or painful palmoplantar plaques of toxic erythema of chemotherapy. Because new medications are being produced every year, it is also important to remain knowledgeable about the diverse idiosyncratic drug eruptions such as the erosive psoriasiform scalp and posterior auricular plaques seen in individuals treated with tumor necrosis factor inhibitors.